What Happens If You Take Too Many Vitamins?

Pills
Your body will flush out the extra of many -- but not all -- vitamins. (Image: Jeng_Niamwhan/iStock/Getty Images)

Taking too much of anything -- even when it's as healthy as vitamins -- can cause problems. Although some vitamins are relatively harmless in unlimited quantities because your body excretes the excess, others can only be taken in limited amounts before you risk harming your health.

Water-Soluble Vs. Fat-Soluble

Vitamins come in two forms: water-soluble and fat-soluble. The water-soluble vitamins are vitamin C and the B-complex vitamins. If you take in more than your body can use of these, they end up passing through you as expensive urine. Vitamins A, D, E and K, on the other hand, require fat to dissolve. Your body stores these vitamins, and if you take too much, the amount in your body can build to a harmful level.

Tolerable Upper Intake Levels

The highest amount of a vitamin you can safely take per day is known as the tolerable upper intake level, or UL. This amount is the level that's not likely to pose a risk to healthy individuals. The UL for vitamin A for adults is 3,000 micrograms, while it's set at 100 micrograms for vitamin D, says the Institute of Medicine. The UL for vitamin E is 1,000 milligrams a day. There's no UL for vitamin K, but the institute recommends caution when taking any amount over the recommended dietary allowance of 90 micrograms a day for women and 120 micrograms a day for a man. Some water-soluble vitamins have ULs, too; although they are less likely to cause harm in high amounts, there's still a risk. You can also overdose on multivitamins.

Overdosing Effects

The effects of taking too many vitamins depends on which vitamins you take. For example, the adverse effects of taking too much vitamin A include liver abnormalities, nervous system changes, vertigo and muscular incoordination. The biggest risks of too much vitamin D include hypercalcemia -- a high level of calcium in your blood -- as well as nausea and renal disorders. Although toxicity of vitamin C is low, Colorado State University Extension says there is a risk of kidney stones, gout, diarrhea and rebound scurvy if you consume it in excess. Taking too much folate, or vitamin B-9, can mask a vitamin B-12 deficiency. Overdosing on a multivitamin comes with a host of health effects, including frequent urination, eye irritation, irregular or rapid heartbeat, bone or joint pain, confusion, seizures, fainting, itching or rash, hair loss, nausea or diarrhea.

Seeking Treatment

If you overdose on a multivitamin, seek immediate medical attention by contacting either a health care professional or the National Poison Control Center. If you experience symptoms from single-vitamin overdoses, contact your doctor immediately for treatment.

REFERENCES & RESOURCES
Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2018 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.